Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 16, NWS Milwaukee, WI

May 19, 20224 counties in Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 19, 2022, 10:22 PM CDT for 4 counties in Wisconsin. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2022, 10:22 PM CDT (03:22 UTC)
Expired
May 19, 2022, 11:00 PM CDT
In force
38 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbia County, WI, Green Lake County, WI, Marquette County, WI, Sauk County, WI

The radar

The Milwaukee radar (KMKX), 105 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 10:40 PM CDTHAIL 0.75Montello, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
454 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WUUS53 KMKX 200322
SVRMKX
WIC021-047-077-111-200400-
/O.NEW.KMKX.SV.W.0016.220520T0322Z-220520T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
1022 PM CDT Thu May 19 2022

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Southwestern Green Lake County in south central Wisconsin...
  Northern Columbia County in south central Wisconsin...
  Southern Marquette County in south central Wisconsin...
  Northeastern Sauk County in south central Wisconsin...

* Until 1100 PM CDT.

* At 1022 PM CDT, severe thunderstorms were located along a line
  extending from near Westfield to 9 miles east of Wisconsin Dells to
  near Lake Delton, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Baraboo, Portage, Wisconsin Dells, Lake Wisconsin, Lake Delton,
  Pardeeville, Montello, West Baraboo, Packwaukee, Wyocena, Mecan,
  Oxford, Endeavor, Kingston, Marquette, Glen Oak, Dalton, Interstate
  90/94 Interchange and Briggsville.

This includes the following Locations Mirror Lake State Park, Pine
Island State Wildlife Area, Kilbourn Dam, Historic Indian Agency
House, French Creek Wildlife Area, Alliant Energy Portage Power
Plant, and Puckaway Lake.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4383 8899 4356 8911 4337 8947 4352 8996
      4364 8983 4364 8960 4383 8960
TIME...MOT...LOC 0322Z 270DEG 35KT 4382 8952 4366 8959 4356 8982 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WAGNER
3 follow-up statements
416 
WWUS53 KMKX 200338
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1038 PM CDT Thu May 19 2022

WIC111-200348-
/O.CAN.KMKX.SV.W.0016.000000T0000Z-220520T0400Z/
Sauk WI-
1038 PM CDT Thu May 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAUK COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4383 8899 4356 8911 4348 8926 4356 8961
      4357 8973 4359 8972 4364 8972 4364 8960
      4367 8960 4383 8939
TIME...MOT...LOC 0338Z 270DEG 35KT 4382 8933 4366 8940 4356 8963 

$$

WIC021-047-077-200400-
/O.CON.KMKX.SV.W.0016.000000T0000Z-220520T0400Z/
Green Lake WI-Columbia WI-Marquette WI-
1038 PM CDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHWESTERN GREEN LAKE...NORTHERN COLUMBIA AND SOUTHERN
MARQUETTE COUNTIES...

At 1038 PM CDT, severe thunderstorms were located along a line
extending from Montello to 8 miles west of Portage, moving east at 40
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Portage, Pardeeville, Montello, Packwaukee, Wyocena, Mecan, Endeavor,
Kingston, Marquette, Dalton, Briggsville and Glen Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4383 8899 4356 8911 4348 8926 4356 8961
      4357 8973 4359 8972 4364 8972 4364 8960
      4367 8960 4383 8939
TIME...MOT...LOC 0338Z 270DEG 35KT 4382 8933 4366 8940 4356 8963 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WAGNER
314 
WWUS53 KMKX 200349
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1049 PM CDT Thu May 19 2022

WIC021-047-077-200400-
/O.CON.KMKX.SV.W.0016.000000T0000Z-220520T0400Z/
Green Lake WI-Columbia WI-Marquette WI-
1049 PM CDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHWESTERN GREEN LAKE...NORTHEASTERN COLUMBIA AND SOUTHEASTERN
MARQUETTE COUNTIES...

At 1048 PM CDT, severe thunderstorms were located along a line
extending from near Princeton to 8 miles north of Pardeeville to
Portage, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Portage, Pardeeville, Wyocena, Mecan, Kingston, Marquette, Dalton and
Glen Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4383 8899 4356 8911 4348 8926 4354 8954
      4363 8957 4383 8922
TIME...MOT...LOC 0348Z 270DEG 35KT 4382 8919 4366 8926 4356 8949 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WAGNER
848 
WWUS53 KMKX 200353
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1053 PM CDT Thu May 19 2022

WIC021-047-077-200403-
/O.EXP.KMKX.SV.W.0016.000000T0000Z-220520T0400Z/
Green Lake WI-Columbia WI-Marquette WI-
1053 PM CDT Thu May 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREEN LAKE...
NORTHEASTERN COLUMBIA AND SOUTHEASTERN MARQUETTE COUNTIES WILL EXPIRE
AT 1100 PM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4383 8899 4356 8911 4348 8926 4354 8954
      4363 8957 4383 8922
TIME...MOT...LOC 0353Z 270DEG 35KT 4382 8914 4366 8921 4356 8944 

$$

WAGNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:22 PM CDT, 0 minutes earlier.

Area forecast discussion, May 19, 10:22 PM CDT, 0 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1022 PM CDT Thu May 19 2022

.UPDATE...
(Issued 1022 PM CDT Thu May 19 2022)

Low level jet combining with 925 mb to 850 mb frontogenesis just
north of the warm front to produce a west to east area of strong
to severe convection from southeast Minnesota into far northwest
parts of the forecast area. This activity is depicted by HRRR and
other CAMs to gradually shift east northeast through the far
northern parts of the area over the next few hours. The elevated
CAPE north of the warm front drops off dramatically as you go east
across the area, so would expect the strength of the storms to
gradually weaken over the next few hours.

Still, given the strong deep layer bulk shear and just enough
elevated CAPE, risk for large hail and strong winds may linger for
another hour or so in far northwest parts of the area. Locally
heavy rainfall may occur as well in the far northern parts of the
area, if the storms start to train from the west.

CAMs then suggest that more scattered showers and storms may move
into the area with the approach of the cold front well after
midnight, and continue into Friday as the cold front moves through
the area. At this time, it appears that any severe potential is
rather low, as low clouds and precipitation will negate any
instability.

Wood

&&

.SHORT TERM...
(Issued 350 PM CDT Thu May 19 2022)

Tonight through Friday night:

The mid level warm, moist advection is most focused over central
WI late this afternoon where showers and isold storms are
ongoing. The sfc low of 989 mb over far sw MN will deepen to 986
mb by early evening then develop newd to wrn Ontario for Fri AM.
The intensifying warm, moist advection and frontogenesis over MN
will result in additional strong to svr storm development this
evening. If a MCS and cold pool development occurs, thereby moving
more to the right of the mean wind, areas well north of Madison
could see these storms. Also during the evening, the trailing cold
front over IA is expected to trigger a broken line of storms that
will also move toward south central WI for late tnt. These storms
are expected to weaken though given the late nature of their
arrival and lack of dynamics.

The cold front will then gradually pass on Fri but rising 500 mb
heights are expected. Moisture and stratus is expected below the
strong capping, but enough low level lift for lgt rain showers
or drizzle. Only small chances for storms given the capping,
cloud cover, and lack of dynamics. Temps for Fri nt will drop into
the upper 40s to lower 50s by sunrise Sat.

Gehring

&&

.LONG TERM...
(Issued 350 PM CDT Thu May 19 2022)

Saturday through Thursday:

Southwesterly flow on the eastern side of a broad western trough
and a slowly sagging sfc cold front will allow for broad
overrunning of Gulf moisture amid synoptic lift. This will provide
impetus for rain and some elevated thunderstorms Saturday
afternoon into Saturday evening.

Sunday the front should largely sink south and rain should kick
east as high pressure builds into the area. High pressure will
then linger into Monday keeping things dry.

Going into the Tuesday to Thursday time period, a northward
extending trough should kick off showers before a stronger low
builds northward, prolonging shower chances into Wednesday.

The extended looks cool with highs in the 60s, as northerly winds
will prevail through the weekend and into the start of the work
week, and a general lack of synoptic WAA will linger until
potentially Thursday of next week.

Gehring

&&

.AVIATION...
(Issued 1022 PM CDT Thu May 19 2022)

Area of strong to severe storms is expected to move east across
far northern portions of the area over the next few hours,
gradually weakening in intensity. These may affect Sheboygan
between 04Z and 07Z, though uncertain if this will occur. IFR
visibility and MVFR ceilings may occur if it reaches Sheboygan.

Otherwise, the warm front will continue to push north across the
area later this evening and overnight, with south winds increasing
in its wake. Some gusts to 25 knots may occur at times into
Friday, before the cold front moves through the area. May see
patchy fog overnight in areas that get rain, though increasing
south winds should limit this potential.

More scattered showers and storms should move into the area well
after midnight and into Friday with the cold front. Ceilings
should drop to 1000 to 1500 feet Friday as the front moves through
the area, with locally lower values possible. Brief MVFR/IFR
visibility reductions in showers and storms are possible as
well. Winds should shift to the northwest after the frontal
passage and weaken into Friday night, with VFR conditions
returning.

Wood

&&

.MARINE...
(Issued 350 PM CDT Thu May 19 2022)

Low pressure around 29.2 inches over southeast South Dakota will
deepen a little further as it moves into southwest Minnesota by early
evening. The low will then lift northward into Ontario by Friday
morning. Breezy southerly winds will develop over the lake tonight
into Friday morning, followed by a shift to westerly winds with
the passage of a cold front Friday afternoon. Areas of dense fog
may form over the lake tonight and Friday due to moist air flowing
over the cold lake. Modest northerly winds are then expected for
the weekend as the strong low moves away across Canada and high
pressure moves from the northern high plains to the western Great
Lakes.

From Sheboygan to Winthrop Harbor, a Small Craft Advisory is in
effect from late this evening until 1 PM Friday for breezy south
winds and waves of 3 to 5 feet.

Gehring

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 1 PM
     Friday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, May 19, 4:04 PM CDT, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
404 PM CDT Thu May 19 2022

WIZ046-047-051-052-056>060-062>072-202115-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
404 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected to move into south central
Wisconsin from southern Minnesota and possibly Iowa late this
evening into the overnight. There is a slight possibility these
storms could become severe.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Only small chances of thunderstorms are expected on Friday with
the passage of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening into the
overnight.

LMZ643>646-202115-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
404 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Winds and waves will increase across the lake tonight into
Friday. A Small Craft Advisory is in effect starting late this
evening.

Patchy fog, possibly dense, will be possible tonight.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Patchy fog, possibly dense, will be possible on Friday.

There are small chances for thunderstorms on Friday.

The Small Craft Advisory will continue until 1 PM Friday for
elevated winds and waves.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-202115-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
404 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

There are chances for thunderstorms tonight especially over the
north half of the lake.

Areas of dense fog will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

The dense fog potential will continue Friday.

Thunderstorms will remain possible Friday into Friday evening.

www.weather.gov/mkx

In the hours before

Local storm report, May 19, 10:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1010 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     HAIL             2 ENE LA VALLE          43.59N 90.09W
05/19/2022  U0.50 INCH       SAUK               WI   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

HALBACH

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:27 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk63 min
May 19, 11:02 PM CDTSpecial Weather StatementMKXGreen Lake43 min
May 19, 11:22 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk38 min
May 20, 12:24 AM CDTSpecial Weather StatementMKXWashington51 min
May 20, 12:46 AM CDTSpecial Weather StatementMKXGreen Lake, Marquette44 min
May 20, 11:16 AM CDTMarine Dense Fog AdvisoryMKX18 hr
May 20, 6:08 PM CDTSpecial Marine WarningMKX15 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.